Format

Send to

Choose Destination
Drug Alcohol Rev. 2003 Dec;22(4):433-6.

Emergency management of inadvertent accelerated opiate withdrawal in dependent opiate users.

Author information

1
Substance Use Research and Recovery Focussed (SURRF) Program, ORYGEN Research Centre, University of Melbourne, Victoria, Australia. dan.lubman@mh.org.au

Abstract

Six opiate-dependent drug users presented to the local emergency department within a 10-day period with symptoms of severe opioid withdrawal immediately following intravenous use of recently acquired street 'heroin'. The withdrawal picture was similar to that described in patients undergoing rapid opioid detoxification, suggesting that the substance injected was contaminated with an opiate antagonist. A number of potential compounds are discussed, including naltrexone and buprenorphine, and recommendations for the medical management of severe opiate withdrawal within an emergency setting are outlined. [Lubman DI, Koutsogiannis Z, Kronborg I. Emergency management of inadvertent accelerated opiate withdrawal in dependent opiate users.

PMID:
14660133
DOI:
10.1080/09595230310001613958
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center